Hail, Waseca
- When
- June 22, 4:30 AM CST
- Where
- Waseca County, 0.85 mi SE of New Richland
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 43.890, -93.490
During the early morning hours of Monday, June 22nd, a complex of thunderstorms (classified by some as a weak derecho event) developed across western South Dakota and moved rapidly eastward into southwest Minnesota before daybreak. Several bow-echo segments and a few isolated storms ahead of the main thunderstorm complex affected a large area along and south of the Minnesota River Valley, and in…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early morning hours of Monday, June 22nd, a complex of thunderstorms (classified by some as a weak derecho event) developed across western South Dakota and moved rapidly eastward into southwest Minnesota before daybreak. Several bow-echo segments and a few isolated storms ahead of the main thunderstorm complex affected a large area along and south of the Minnesota River Valley, and in the southern suburbs of the Twin Cities between 4 am and 6 am LST.
Initially, a line of thunderstorms that bowed out in far southern Minnesota, caused numerous downed trees, power lines, and some structural damage to outbuildings and homes as winds of 60 to 70 mph moved across the area between 4 am and 6 am LST.
There were isolated severe storms that developed ahead of the main line and moved northeast across south central and into the southern suburbs of the Twin Cities. Golf ball size hail was reported west of Lakeville before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 1:40 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 240 AM CDT MON JUN 22 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 238 AM CDT MON JUN 22 2015 THE EVOLUTION OF THE LINEAR MCS IS THE PRIMARY CONCERN TODAY. DO EXPECT A WEAKENING TREND AS THE LINE MOVES EASTWARD...AND THEN THE QUESTION BECOMES WHERE THE RELATED BOUNDARY WILL RESIDE THIS AFTERNOON. HAVE INCLUDED EARLY TO MID AFTERNOON CHANCE POPS FROM ALBERT LEA TO EAU CLAIRE...ALTHOUGH WILL NEED TO REASSESS AFTER IT BECOMES MORE CLEAR WHERE THE BOUNDARY SETS UP IN THE WAKE OF THE NOCTURNAL MCS. WITH PLENTY OF DEEP LAYER SHEAR AND MLCAPE TO WORK WITH...SUPERCELLS AND THE KITCHEN SINK OF SEVERE WEATHER TYPES WOULD BE POSSIBLE...PRIMARILY BETWEEN 18Z AND 21Z FROM KAEL TO KEAU AND SOUTH/SOUTHEAST. HOWEVER...THERE IS A DECENT CHANCE IT WILL BE SHUNTED TO THE SOUTH/EAST OF THE AREA...SO CONFIDENCE IS LOW. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 238 AM CDT MON JUN 22 2015 LITTLE CHANGE WAS MADE IN THE LONG TERM PORTION OF THE FORECAST. GENERALLY SPEAKING...FOLLOWING THIS MORNINGS STORM SYSTEM WE SHOULD TRANSITION TO A DRIER REGIME WITH ZONAL TO NORTHWEST FLOW. A FEW SHORTWAVES WITHIN THIS NORTHWEST FLOW WILL BRING SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS...SPECIFICALLY WEDNESDAY AND FRIDAY/NIGHT. TEMPERATURES WILL NEAR TO SLIGHTLY BELOW THE SEASONAL AVERAGE FOR LATE JUNE. AT THE START OF THE PERIOD TUESDAY MORNING ANTICYCLONIC FLOW AND SUBTLE HEIGHT RISES WILL LEAD TO SUBSIDENCE AND SURFACE HIGH PRESSURE ACROSS THE UPPER MIDWEST. FORECAST SOUNDINGS SHOW THE POTENTIAL FOR A FEW AFTERNOON CLOUDS...WITH WEST SOUTHWESTERLY WINDS AROUND 10 MPH. SO ALL THINGS CONSIDERED...A VERY SEASONABLE SUMMER DAY. ON WEDNESDAY A SHORTWAVE WILL MOVE JUST SOUTH OF THE INTERNATIONAL BORDER AND BRING A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS. LOW LEVEL MOISTURE RETURN AHEAD OF THIS WAVE WILL LIFT NORTHWARD...BUT SHOULD REMAIN NEAR AND SOUTH OF I-90. THEREFORE THINK THE BEST CHANCES FOR PRECIP WILL BE ACROSS THE NORTH TIED TO THE UPPER LEVEL FORCING...AND ALSO TO THE SOUTH ALONG THE WARM FRONT. IT LOOKS LIKE THESE TWO AREAS OF PRECIP COULD SPLIT CENTRAL MN/WI. FORECAST SOUNDINGS HAVE THE BEST ELEVATED MIXED LAYER AND INSTABILITY TO THE SOUTH...SO COULD SEE SUPERCELLS AND SEVERE WEATHER GIVEN THE FAVORABLE KEEP LAYER SHEAR PROFILE. FOR THE REST OF THE WEEK A FEW SHORTWAVES BRING CHANCES FOR SHOWERS AND THUNDERSTORMS. THE BEST SIGNAL AFTER WEDNESDAY/NIGHT IS FRIDAY INTO SATURDAY. TAKING A QUICK GLANCE AT THE FINISHED FORECAST...IT MAY SEEM LIKE SHOWERS AND THUNDERSTORMS WILL MAKE FOR A WET WEEK...BUT JUST TO REITERATE THAT ASIDE FROM WEDNESDAY/NIGHT...THE MOISTURE IS LIMITED WITH THE NORTHWEST FLOW AS PWATS GENERALLY REMAIN LESS THAN AN INCH...WHICH IS NEAR THE CLIMATOLOGICAL AVERAGE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1150 PM CDT SUN JUN 21 2015 CURRENT RADAR TRENDS AND LOCAL MODELS DEPICT TWO AREAS OF SHRA/TSRA DEVELOPING ACROSS WC/CENTRAL/SC MN BY 7-9Z...AND EC MN BY 10-12Z. HIGH CONFIDENCE IN A SQUALL LINE MOVING ACROSS PARTS OF SOUTHERN MN BY SUNRISE. THERE IS ALSO AN INDICATION OF SIGNIFICANT STRONG EASTERLY OUTFLOW FROM THE THUNDERSTORM COMPLEX ONCE IT MOVES OFF TO THE EAST BY 15Z. SOME ADJUSTMENTS WILL BE NEEDED OVERNIGHT...BUT THERE WILL BE A PERIOD OF HEAVY RAINFALL AND STRONG WINDS ON THE INITIAL TSRA COMPLEX. SOME MVFR CIGS ARE POSSIBLE BEHIND THIS SYSTEM...WITH BREEZY WNW/NW WINDS DEVELOPING BY THE AFTN. KMSP... SAME SCENARIO AS BEFORE AS A COMPLEX OF TSRA MOVES ACROSS THE AIRPORT FIELD BETWEEN 12-14Z. SCATTERED TSRA ARE POSSIBLE BEFORE 12Z...BUT THE MAIN STORM WILL OCCUR AROUND 13Z. CONFIDENCE IS INCREASING ON GUSTY WINDS ALONG AND BEHIND THIS TSRA COMPLEX. MVFR CIGS IN THE MORNING WILL GIVE AWAY TO VFR AND GUSTY WNW WINDS BY THE AFTN. /OUTLOOK FOR KMSP/ TUE...VFR. WINDS NW TO W AT 5-10 KT. WED...VFR. CHC OF TSRA. WINDS SE 5 KTS. THU...VFR. WINDS N 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...JRB AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 449 AM CDT MON JUN 22 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 449 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. THE FIRST WILL BE THIS MORNING. A COMPLEX OF STORMS WILL TRACK ACROSS SOUTHERN MINNESOTA AND WILL HAVE THE POTENTIAL TO CREATE WIND GUSTS IN EXCESS OF 70 MPH. SCATTERED STORMS OUT AHEAD OF THE MAIN LINE COULD BECOME SEVERE AS WELL...WITH LARGE HAIL BEING THE MAIN THREAT FROM STRONGER CELLS THAT DEVELOP AHEAD OF THE LINE. THIS LINE OF STORMS WILL MOVE OUT OF THE OUTLOOK AREA BY 10 AM. BEHIND THE MORNING LINE...A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE FROM THE LATE MORNING THROUGH THE EARLY AFTERNOON FROM EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. A FEW OF THESE STORMS COULD BE SEVERE AS WELL...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN PERIODICALLY FROM WEDNESDAY INTO THE UPCOMING WEEKEND. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THE LAST HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT MON JUN 22 2015
MNZ045-220900-
KANABEC-
338 AM CDT MON JUN 22 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC COUNTY
THROUGH 415 AM CDT...
AT 337 AM CDT...A STRONG THUNDERSTORM WAS NEAR WARMAN...OR 13 MILES
WEST OF HINCKLEY...MOVING NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KNIFE LAKE AND WARMAN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4599 9306 4598 9307 4598 9313 4595 9315
4592 9323 4592 9325 4608 9338 4616 9322
4616 9306
TIME...MOT...LOC 0837Z 240DEG 49KT 4605 9321
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 AM CDT MON JUN 22 2015
MNZ073-074-221000-
BROWN-REDWOOD-
421 AM CDT MON JUN 22 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN AND REDWOOD
COUNTIES THROUGH 5 AM CDT...
AT 420 AM CDT...A STRONG THUNDERSTORM WAS NEAR TRACY...OR 15 MILES
SOUTHEAST OF MARSHALL...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...MORGAN...WALNUT GROVE...LAMBERTON...WABASSO...
COMFREY...SANBORN...MILROY...LUCAN...CLEMENTS...REVERE AND WANDA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHWESTERN MINNESOTA.
LAT...LON 4445 9559 4446 9491 4411 9488 4411 9510
4419 9510 4420 9512 4420 9560
TIME...MOT...LOC 0920Z 267DEG 40KT 4431 9555
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CDT MON JUN 22 2015
MNZ074-075-082>085-091>093-221000-
WATONWAN-FARIBAULT-BROWN-WASECA-BLUE
EARTH-FREEBORN-STEELE-NICOLLET-MARTIN-
424 AM CDT MON JUN 22 2015
...A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHWESTERN STEELE... NORTHEASTERN MARTIN...BLUE
EARTH...FARIBAULT...WATONWAN...BROWN... FREEBORN...WASECA AND
SOUTHEASTERN NICOLLET COUNTIES...
AT 423 AM CDT...A DEVELOPING LINE OF STRONG THUNDERSTORMS WAS ALONG
A LINE EXTENDING FROM NEAR DARFUR TO MINNESOTA LAKE TO NEAR
NORTHWOOD...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...ALBERT LEA...NEW ULM...NORTH MANKATO...ST. JAMES...SLEEPY
EYE...BLUE EARTH...LAKE CRYSTAL...EAGLE LAKE...WELLS...MADELIA AND
JANESVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 28.
INTERSTATE 90 BETWEEN MILE MARKERS 118 AND 173.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHWESTERN MINNESOTA.
LAT...LON 4363 9406 4397 9483 4445 9487 4409 9360
4376 9305 4351 9304 4350 9389
TIME...MOT...LOC 0923Z 211DEG 37KT 4411 9481 4383 9385 4346 9330
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 AM CDT MON JUN 22 2015
MNZ054-064-221030-
YELLOW MEDICINE-LAC QUI PARLE-
456 AM CDT MON JUN 22 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE AND
SOUTHEASTERN LAC QUI PARLE COUNTIES THROUGH 530 AM CDT...
AT 455 AM CDT...A STRONG THUNDERSTORM WAS NEAR BOYD...OR 14 MILES
SOUTHWEST OF MONTEVIDEO...MOVING EAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DAWSON...CLARKFIELD...BOYD...PROVIDENCE AND HAZEL RUN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4495 9577 4483 9560 4471 9561 4474 9626
4492 9627
TIME...MOT...LOC 0955Z 268DEG 39KT 4484 9598
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 AM CDT MON JUN 22 2015
MNZ083>085-092-093-221100-
FARIBAULT-WASECA-BLUE EARTH-FREEBORN-STEELE-
510 AM CDT MON JUN 22 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEELE...SOUTHEASTERN
BLUE EARTH...NORTHEASTERN FARIBAULT...FREEBORN AND WASECA COUNTIES...
AT 509 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ALMA CITY TO AUSTIN...AND MOVING NORTHEAST AT 45
MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OWATONNA...ALBERT LEA...WASECA...JANESVILLE...BLOOMING PRAIRIE...
MAPLETON...NEW RICHLAND...ST. CLAIR...CLARKS GROVE...ELLENDALE...
MINNESOTA LAKE AND ALDEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 43.
INTERSTATE 90 BETWEEN MILE MARKERS 146 AND 173.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTH CENTRAL MINNESOTA.
LAT...LON 4397 9402 4419 9376 4420 9353 4404 9305
4350 9305 4350 9335
TIME...MOT...LOC 1009Z 241DEG 39KT 4407 9371 4366 9298
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 AM CDT MON JUN 22 2015
MNZ073-221215-
REDWOOD-
523 AM CDT MON JUN 22 2015
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
REDWOOD...
AT 517 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER PARTS OF REDWOOD COUNTY. 1 TO 3 INCHES OF RAIN
HAVE ALREADY FALLEN...WITH 1 TO 2 ADDITIONAL INCHES POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WALNUT GROVE...WABASSO...MILROY...LUCAN AND WANDA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4431 9559 4448 9559 4440 9513 4426 9512
4423 9537 4419 9558 4421 9560
TIME...MOT...LOC 1017Z 240DEG 0KT 4436 9551
ADLThe Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
7 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tree was uprooted and fell onto a car and building causing significant damage in Sherburn.
A large tree was blown down and landed on a house in St. James.
A tree was blown down and landed on a house in Fairmont.
Numerous trees were blown down along with a roof blown off a commercial building near Vernon Center.
A tree was blown down in Albert Lea.
The tornado mostly crossed corn and bean fields, but it did originate near a freshly cut alfalfa field. The alfalfa was easily blown and resulted in a debris signature on radar. The tornado produced very minor damage at a few farmsteads, and knocked down several dozen trees along with breaking many large branches. The tornado was also photographed by a local resident.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572800, 572827, 572828, 572829, 572826, 572803, 572802, 572804, 572801, 573177, 572805, 572834, 574201.